Virginia, 2006

Flash Flood and Damaging Wind in Virginia, July 21, 2006

July 21, 2006 · NWS RLX · 2 events in 1 county or zone

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 21, 9:29 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 21, 9:29 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1029 PM EDT FRI JUL 21 2006

.SHORT TERM /REST OF TONIGHT THROUGH SATURDAY/...
DROPPED TSTRM WATCH A BIT EARLY AS HEAVIEST ACTIVITY NOW WELL INTO
WEST VIRGINIA/VIRGINIA. STRATIFORM TYPE RAIN BEHIND THIS ACTIVITY
EXTENDS BACK ABOUT 100 MILES. THERE IS A BREAK IN THE ACTION
BEFORE POSSIBILITY OF MORE ACTIVITY FROM TSTMS NOW OVER SOUTHERN
INDIANA AND WESTERN KENTUCKY. DROPPED POPS A BIT IN BETWEEN BUT
RAISE BACK UP TOWARD DAYBREAK. WILL BE MONITORING CLOSELY FOR
WATER PROBLEMS ESPECIALLY IN EASTERN MTNS AND ALONG THE MID OHIO
VALLEY WHERE HEAVIEST AMOUNTS HAVE OCCURRED.

&&

.PREV DISCUSSION...
 /ISSUED 728 PM EDT FRI JUL 21 2006/

AVIATION...
TSTORMS WILL CONTINUE INTO EVENING HOURS ACROSS REGION...DIFFICULT
TO TIME WITH SCATTERED ACTIVITY AHEAD OF MAIN BOUNDARY APPROACHING
FROM KENTUCKY. LEADING EDGE SHOULD REACH HTS BETWEEN 00Z AND 01Z
AND CRW 02Z-03Z. EXTENSIVE SHIELD OF SHOWERS BEHIND LEADING EDGE
SO KEPT MOST AREAS IN PRECIP 2-3 HOURS AT A MINIMUM. LOWERED VSBYS
LATER TONIGHT IN HAZE/FOG.

PREV DISCUSSION...
 /ISSUED 240 PM EDT FRI JUL 21 2006/

SHORT TERM /REST OF TONIGHT THROUGH SATURDAY NIGHT/...

SCATTERED CONVECTION FIRING AHEAD OF ADVANCING FRONTAL BOUNDARY.
SEVERE THREAT IS LIMITED BY MARGINAL PW VALUES AND LACK OF SHEAR.
MODELS AGREE THAT FRONT WILL STALL OUT ACROSS THE CENTRAL OR
SOUTHERN COUNTIES OF CWA.  SOME DIFFERENCES IN TIMING/SPEED OF
SURFACE LOW...WITH GFS QUICKER THAN NAM.  OTHER MODELS SEEM TO AGREE
WITH GFS...SO SPED UP POP INCREASE A BIT OVERNIGHT AND SATURDAY.
RAMP UP TO CATEGORICAL POPS ON SATURDAY WITH STRONG LIFT...AMPLE
MOISTURE...AND 40-50KT H850 INFLOW. STILL CONCERNED ABOUT WATER
POTENTIAL ON SATURDAY WITH PW VALUES INCREASING TO AROUND 2 INCHES
AND STRONG LIFT.  WETTEST AREA REMAINS NORTH CENTRAL AND NORTHEAST
COUNTIES.  WITH RAIN NOT SLATED TO ARRIVE HERE UNTIL LATER TOMORROW
MORNING...AND WITH MESOSCALE ISSUES TO SORT OUT...WILL HOLD OFF ON
ANY FLOOD WATCH FOR NOW.  SEVERE POTENTIAL WILL DEPEND ON WHETHER
EASTERN COUNTIES CAN GET A TOUCH OF SUNSHINE BEFORE THICKER CLOUDS
AND STEADY RAINS ARRIVE.

H500 SHORTWAVE AXIS MOVES EASTWARD WITH TIME...REACHING THE CWA
SUNDAY MORNING.  EXPECT FRONTAL BOUNDARY TO FINALLY GET SWEPT
EASTWARD BEFORE THIS...WITH DEEP MOISTURE SHUNTED EAST WITH IT.
HAVE DECREASING POPS SATURDAY NIGHT...WITH LINGERING SLIGHT
CHANCE/LOW CHANCE POPS BY 12Z.

MOS NUMBERS IN VERY GOOD AGREEMENT OVERNIGHT...BUT WENT A TOUCH
COOLER IN THE NORTHEAST...WITH FEWER CLOUDS.  COOLER SIDE OF
GUIDANCE LOOKS BEST SATURDAY WITH CLOUDS/RAIN...AND RAN WITH MAV
SATURDAY NIGHT.

LONG TERM /SUNDAY THROUGH FRIDAY/...

GENERAL MODEL AGREEMENT ON THE BIG PICTURE THIS EXTENDED PERIOD.
STRONG UPPER TROUGH FOR THIS TIME OF YEAR DRIVES COLD FRONT WELL
SOUTH AND EAST BY SUNDAY WITH COOLER AND DRIER HIGH PRESSURE
BUILDING IN. SCATTERED LEFTOVER SHOWERS SUNDAY MORNING...MAINLY IN
THE MOUNTAINS...WILL DIMINISH AS THE DRIER AIR WORKS IN DURING THE
DAY. THE UPPER TROUGH DOES LIFT OUT QUICKLY ON MONDAY...AND THE
SURFACE HIGH SLIDES EAST OF OUR CWA. SO A RETURN TO WARMER
TEMPERATURES AND INCREASING HUMIDITY ALREADY STARTS MONDAY...BUT
ESPECIALLY ON TUESDAY AS SOUTHERLY FLOW INCREASES. WE DO NOT EXPECT
A RETURN TO THE HOT TEMPERATURES OF RECENT DAYS...AS A WEAK UPPER
TROUGH DEVELOPS OVER THE OHIO AND TENNESSEE VALLEYS BETWEEN THE
SUBTROPICAL RIDGES. THIS WILL NOT MOVE MUCH AT ALL NEXT WEEK...SO
THAT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
INCREASE AS THE WEEK GOES ON. FIRST REAL CHANCE FOR DIURNAL STORMS
WILL BE IN THE MOUNTAINS TUESDAY...AND OVER THE ENTIRE CWA BY
THURSDAY. NEXT FRONT APPROACHES FRIDAY...ENHANCING CONVECTION MAINLY
ACROSS THE NORTH AND WEST. IN THE LOWLANDS LOOK FOR HIGHS MOSTLY IN
THE 80S NEXT WEEK...BUT THE HUMIDITY WILL ALSO GET HIGH BY
WEDNESDAY.

PREV DISCUSSION...
 /ISSUED 146 PM EDT FRI JUL 21 2006/

AVIATION...

EXPECTING SOME SCATTERED STORMS TO FIRE ALONG ADVANCING FRONT...AS
WELL AS OUTFLOW FROM EARLIER CONVECTION. MOST CONFIDENT OF TSRA AT
EKN/BKW AND SO INCLUDED MENTION HERE. CB ELSEWHERE...WILL AMEND
WITH STRONGER WORDING IF NEEDED. LULL FOR MUCH OF TONIGHT WITH
TYPICAL DIURNAL DECREASE...CIGS SHOULD BE MOSTLY VFR BUT MAY FLOAT
DOWN TOWARDS MVFR BY 12Z. PUT IN SOME LIGHT 3-5 MILE FOG
OVERNIGHT...BASICALLY A CONTINUATION OF DAYTIME HAZE. BULK OF RAIN
WILL ARRIVE AT TAIL END OF TAF PERIOD AS WAVE MOVES NORTHEASTWARD
ALONG STALLED FRONT...REACHING CRW/HTS/PKB BY 18Z.

PREV DISCUSSION...
 /ISSUED 1046 AM EDT FRI JUL 21 2006/

SHORT TERM /REST OF TODAY/...

FRONT SAGGING THROUGH SOUTHEAST OHIO CURRENTLY.  THINK BEST
POTENTIAL FOR AFTERNOON PRECIP COVERAGE LIES FROM CRW/EKN LINE ON
SOUTH.  THIS AREA WILL HAVE BETTER ACCESS TO HIGH PW AIR AS WELL AS
LIFT FROM FRONT.  AREAS TO THE NORTH WILL BE A BIT DRIER AND THUS
SHOULD SEE LESS COVERAGE.  PREVIOUS POPS PRETTY MUCH HAD THIS IDEA
AND JUST TWEAKED THEM.  INCREASED TEMPS A DEGREE OR TWO ACROSS A FEW
NORTHERN SITES...DUE TO A BIT MORE SUN...BUT LEFT OTHERS ALONE.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...DB
Hazardous weather outlook, Jul 21, 3:18 AM EST, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT FRI JUL 21 2006

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-015-024>026-
033>036-220800-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-
418 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXITS ACROSS NORTHEAST
KENTUCKY AND WEST. HOWEVER...STRONG THUNDERSTORMS COULD MOVE FURTHER
EAST OVER SOUTHEAST OHIO AND SOUTHERN WEST VIRGINIA THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS WILL PRODUCE LOCALIZED HEAVY
RAIN THIS AFTERNOON AND THIS EVENING...FROM SCATTERED SLOW
MOVING SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALIZED HEAVY RAINFALL IS A POSSIBILITY ON SATURDAY...WITH
FLASH FLOODING POSSIBLE. A FLOOD WATCH MAY BE REQUIRED. THE NATIONAL
WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ066-067-075-076-083>086-WVZ007>011-014-016>020-027>032-037>040-
046-047-220800-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED DOWNPOURS COULD FORM THIS AFTERNOON AND THIS EVENING...
FROM SCATTERED SLOW MOVING SHOWERS AND THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALIZED HEAVY RAINFALL IS A POSSIBILITY ON SATURDAY...WITH
FLASH FLOODING POSSIBLE. A FLOOD WATCH MAY BE REQUIRED. THE NATIONAL
WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROCHE

In the hours before

Special weather statement, Jul 21, 8:49 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
949 PM EDT FRI JUL 21 2006

WVZ014-220215-
PUTNAM-
949 PM EDT FRI JUL 21 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF HURRICANE...OR ABOUT OVER
BARBOURSVILLE...MOVING EAST AT 20 MPH.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
  OF SOUTHERN PUTNAM COUNTY.

WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Local storm report, Jul 21, 9:04 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1004 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     MILTON                  38.43N 82.14W
07/21/2006                   CABELL             WV   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN IN MILTON

&&

MCMULLEN
Local storm report, Jul 21, 9:07 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1007 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND DMG     5 W HAMLIN              38.28N 82.20W
07/21/2006                   LINCOLN            WV   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN WEST HAMLIN

&&

MCMULLEN
Special weather statement, Jul 21, 9:14 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1014 PM EDT FRI JUL 21 2006

WVZ015-220245-
KANAWHA-
1014 PM EDT FRI JUL 21 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ST. ALBANS...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TORNADO...
  SOUTH CHARLESTON...SISSONVILLE...NITRO...INSTITUTE AND DUNBAR.

WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.  SMALL BRANCHES COULD FALL WITH THESE WIND SPEEDS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Special weather statement, Jul 21, 9:19 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1019 PM EDT FRI JUL 21 2006

VAZ004-220245-
BUCHANAN-
1019 PM EDT FRI JUL 21 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF GRUNDY...MOVING EAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE STACY...
  ROSEANN...BIG ROCK AND HURLEY.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jul 21, 9:26 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1026 PM EDT FRI JUL 21 2006

VAZ004-WVZ033-034-220300-
BUCHANAN-MCDOWELL-WYOMING-
1026 PM EDT FRI JUL 21 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL BUCHANAN COUNTY...OR ABOUT 10
MILES SOUTHWEST OF GILBERT CREEK...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HANOVER...
  BAILEYSVILLE...R.D. BAILEY LAKE...PINEVILLE...IAEGER AND DAVY.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1.5
INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29

The radar

The Charleston,WV radar (KRLX), 103 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 21, 9:37 PM EST
Where
Buchanan County, Hurley
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.417, -82.033

Several trees were blown down.

Flash Flood, Buchanan

When
July 21, 10:00 PM EST to 11:00 PM EST
Where
Buchanan County, Grundy
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Water from small streams got into a few homes along Route 460.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517015, 5517016.